Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 68, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 7, 2016, 5:50 PM CDT for Marshall County, Pennington County, Polk County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2016, 5:50 PM CDT (22:50 UTC)
- Expired
- Jul 7, 2016, 6:15 PM CDT
- In force
- 25 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, MN, Pennington County, MN, Polk County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 82 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 6:10 PM CDT | TSTM WND GST 60 | 2 N Euclid, MN | GUST FRONT HIT. FEW LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN IN SHELTER BELT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 10.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
988 WUUS53 KFGF 072250 SVRFGF MNC089-113-119-072345- /O.NEW.KFGF.SV.W.0068.160707T2250Z-160707T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 550 PM CDT THU JUL 7 2016 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN POLK COUNTY IN NORTHWESTERN MINNESOTA... WESTERN MARSHALL COUNTY IN NORTHWESTERN MINNESOTA... NORTHWESTERN PENNINGTON COUNTY IN NORTHWESTERN MINNESOTA... * UNTIL 645 PM CDT * AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TABOR...OR 16 MILES NORTHEAST OF GRAND FORKS...MOVING NORTHEAST AT 35 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... ANGUS AROUND 555 PM CDT. WARREN AROUND 605 PM CDT. RADIUM AROUND 615 PM CDT. OLD MILL STATE PARK AROUND 630 PM CDT. FLORIAN AROUND 635 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4789 9674 4815 9708 4852 9675 4825 9625 TIME...MOT...LOC 2249Z 218DEG 28KT 4810 9685 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ HOPKINS
1 follow-up statement
800
WWUS53 KFGF 072315
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
615 PM CDT THU JUL 7 2016
MNC089-113-119-072324-
/O.CAN.KFGF.SV.W.0068.000000T0000Z-160707T2345Z/
POLK MN-MARSHALL MN-PENNINGTON MN-
615 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN POLK...WESTERN
MARSHALL AND NORTHWESTERN PENNINGTON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4789 9674 4815 9708 4852 9675 4825 9625
TIME...MOT...LOC 2314Z 218DEG 28KT 4826 9666
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:20 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, Jul 7, 3:20 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 320 PM CDT THU JUL 7 2016 .SHORT TERM...(This evening through Friday) Issued at 320 PM CDT Thu Jul 7 2016 Main forecast challenge will be pcpn chances for this evening and into Friday. The strongest feature is the upper low over north central ND, moving slowly east. A line of tstms developed in an arc out ahead of this feature, basically from Cooperstown to Devils Lake. Had multiple reports of funnel clouds along this line, but no confirmed tornado touchdowns. As this area continued to lift NE, it ran out of instability and weakened. Some of the stronger cells moved through portions of Nelson and Ramsey counties, and dropped some heavier amounts of rain. For that reason a Flood Advisory was issued for that area until 6 pm tonight. At the moment, cells are all in a weakened state. Shear and instability are not that strong across the area, so a few severe storms are possible, but not likely or widespread enough to warrant a watch. There has been too much cloud cover around through the day. Latest high resolution model output shows the majority of the pcpn staying north of highway 200 tonight, and longest across portions of northwest MN. Some of this pcpn may even linger into Friday. .LONG TERM...(Friday night through Thursday) Issued at 320 PM CDT Thu Jul 7 2016 High pressure will bring diminishing wind to the region. Will have to monitor for fog potential depending on how much rain occurs today. Mid level ridging builds into the FA Saturday dry conditions and moderating temperatures...but still on the cool side of average. With warm advection push and apparent weak wave riding the ridge will maintain low end pops Saturday night. For Sunday through Thursday...Southwest flow aloft expected to develop early in this period as a strong upper low ejects into the western Dakotas and then southern Manitoba. This upper low has trended slower with each of the past few model runs. Details still uncertain...but with the region in the warm sector multiple high impact severe thunderstorm events appear possible. The strongest signal for severe potential is on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1247 PM CDT Thu Jul 7 2016 Still have VFR ceilings and vsbys across the area, with the exception of KDVL, which is seeing a tstm now. Thunderstorms will be prevalent across the FA into the early evening, and perhaps beyond that at KTVF and KBJI. As stronger storms move thru ceilings may briefly dip into MVFR levels, but hard to time that at this point. Models also indicate lowering ceilings tonight into Friday morning. Not sure exactly how low to go, so just kept them in MVFR levels for now. Winds overall look to remain on the low side. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...Godon/Hopkins AVIATION...Godon
Hazardous weather outlook, Jul 7, 6:52 AM CDT, 10 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 652 AM CDT THU JUL 7 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 652 AM CDT THU JUL 7 2016 ...SEVERE STORMS POSSIBLE ACROSS THE FAR SOUTH THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF LOW PRESSURE WILL CROSS THE REGION TODAY RESULTING IN AN INCREASE IN SHOWER AND THUNDERSTORM COVERAGE DURING THE DAY. THE FAVORED TIME FRAME FOR STRONGER STORM DEVELOPMENT WILL BE FROM NOON TO 6 PM. THE MOST UNSTABLE CONDITIONS AND FAVORED LOCATION FOR SEVERE STORMS WILL FROM THE SOUTHERN VALLEY INTO ADJACENT WEST CENTRAL MINNESOTA. FARTHER NORTH CONDITIONS WILL NOT BE AS FAVORABLE FOR SEVERE STORMS HOWEVER A FEW STORMS COULD APPROACH SEVERE LIMITS. THE PRIMARY HAZARD WILL BE DAMAGING WINDS FOLLOWED BY LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Jul 7, 3:51 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
351 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM HAIL SNELLMAN 46.89N 95.41W
07/07/2016 E2.75 INCH BECKER MN PUBLIC
&&
WBARRETTLocal storm report, Jul 7, 5:00 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FUNNEL CLOUD EAST GRAND FORKS 47.93N 97.02W
07/07/2016 POLK MN NWS EMPLOYEE
MULTIPLE VORTICES EXTENDING FROM WALL CLOUD.
&&
GGUSTLocal storm report, Jul 7, 5:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM FUNNEL CLOUD 5 S GRAND FORKS 47.84N 97.07W
07/07/2016 GRAND FORKS ND AMATEUR RADIO
POSSIBLE TOUCHDOWN NOTED NEAR KNOX TOWER SOUTH OF TOWN.
&&
GGUSTLocal storm report, Jul 7, 5:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FUNNEL CLOUD PARK RAPIDS 46.92N 95.06W
07/07/2016 HUBBARD MN TRAINED SPOTTER
STRONG ROTATION AND A FUNNEL ON THE WEST EDGE OF PARK
RAPIDS
0455 PM FUNNEL CLOUD 2 W THOMPSON 47.78N 97.15W
07/07/2016 GRAND FORKS ND LAW ENFORCEMENT
FUNNEL CLOUD NEAR THE INTERSECTION OF HIGHWAY 15 AND
AIRPORT ROAD
0508 PM FUNNEL CLOUD GRAND FORKS 47.92N 97.07W
07/07/2016 GRAND FORKS ND AMATEUR RADIO
SPOTTED NEAR THE ALERUS CENTER.
0511 PM TSTM WND GST 3 S PARK RAPIDS 46.87N 95.06W
07/07/2016 E69.00 MPH HUBBARD MN ASOS
PEAK WIND MEASURED AT THE AIRPORT /KPKD/.
&&
JRLocal storm report, Jul 7, 5:41 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
541 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 6 SSW GRAND FORKS 47.84N 97.12W
07/07/2016 GRAND FORKS ND PUBLIC
BRIEF TOUCHDOWN NOTED IN FIELDS BETWEEN THOMPSON AND
GRAND FORKS. DUST PLUME EVIDENT. PHOTO AND REPORT VIA
SOCIAL MEDIA.
&&
GGUSTLocal storm report, Jul 7, 5:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
545 PM CDT THU JUL 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM TSTM WND DMG 3 NE HUBBARD 46.87N 94.97W
07/07/2016 HUBBARD MN PUBLIC
SIX INCH TREE AND TREE LIMBS DOWN.
&&
JRThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:45 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 60 min |
| Jul 7, 4:47 PM CDT | Tornado Warning | FGF | Polk | 43 min |
| Jul 7, 4:50 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard | 55 min |
| Jul 7, 5:02 PM CDT | Tornado Warning | FGF | Polk | 43 min |
| Jul 7, 6:07 PM CDT | Areal Flood Warning | FGF | Marshall, Polk | 3 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.